ICES Report: Avoiding Drug Interactions in Hospitalized Patients
Drug-drug interactions (DDIs)A DDI occurs when one medication increases or decreases the effect of another. DDIs often involve prescription medications, but even over-the-counter (OTC) drugs and complementary and alternative medications (CAMs) can play a role.
Implications of DDIsAwareness of DDIs is vital for two key reasons. Most important, they can result in serious harm or even death, as illustrated by the highly-publicized death in 1984 of Libby Zion, an 18-year-old woman who died in a Manhattan hospital within hours of receiving meperidine (Demerol®) in addition to the antidepressant phenelzine (Nardil®), a drug usually used to treat depression. Even minor DDIs can have serious consequences. For example, an older hospitalized patient taking certain allergy medications might experience excessive sedation when given a mild sedative, which could contribute to a fall from bed.
It is also important to emphasize that DDIs can often be predicted, and, in theory, avoided by using knowledge from published reports and general pharmacologic principles. For example, the discovery that patients could develop heart irregularities when taking terfenadine (Seldane®) with the antibiotic erythromycin prompted speculation that other medications that similarly influence the liver's processing ability might also cause heart problems when taken with terfenadine. Consequently, terfenadine and related medications were removed from widespread use.
How often do DDIs cause harm?This question cannot be fully answered, because it is very difficult to study the consequences of DDIs in the ambulatory setting. However, up to half of patients presenting in hospital emergency departments have been found to have potential DDIs, and in up to 1.5% of adverse drug events among hospitalized patients DDIs are implicated.
Eight strategies to minimize drug-drug interactions in hospitalized
Reducing the likelihood of a DDIMany of the strategies used to minimize DDIs in outpatients also apply to inpatients (see Table 1), and some call for particular emphasis. For example, avoidance of DDIs in hospitalized patients is theoretically easier, because clinicians have greater control over medication use and dosing, which is generally tracked electronically by the pharmacy. On the other hand, well-intentioned patients or their families sometimes bring additional medications to the hospital, especially those that are not listed on the hospital's formulary. To reduce this dangerous practice, patients should be encouraged to disclose all of their medications to the nurses and physicians caring for them.
|Table 2. Resources for prevention of DDIs|
|Handheld (PDA)||ePocrates Rx||www.epocrates.com
|Mosby's Drug Consult||www.mosbysdrugconsult.com
|Medical Letter Adverse Drug Interaction Program||www.medletter.com
|iFacts (Drug Interaction Facts)||www.factsandcomparisons.com
(CYP 450 interactions)
(grapefruit juice interactions)
|Pocketbooks||The Top 100 Drug Interactions: A Guide to Patient Management (Hansten and Horn), 2003||www.hanstenandhorn/books_all.htm
(800 223 0554)
|The Medical Letter Handbook of Drug Interactions, 2003||www.medletter.com
(800 211 2759)
|Bound Textbooks||Evaluation of Drug Interactions, 2003||www.firstdatabank.com/reference_products/edi/
(800 633 3453)
|Drug Interaction Facts, 2003||www.factsandcomparisons.com
|Managing Clinically Important Drug Interactions (Hansten and Horn), 2003||www.hanstenandhorn/books_all.htm
(800 223 0554)
Another important matter is that no clinician can memorize the tens of thousands of reported DDIs and the potential consequences of each, so reliance on information technology is essential. Pharmacy software, while not able to detect all DDIs, certainly helps avert many, and it is critical that it be updated several times each year. In addition, physicians, pharmacists and nurses should have access to multiple elect-ronic and print reference resources (Table 2), a modest investment in light of the potential costs of even one serious DDI.
The bottom line is that DDIs are often preventable. Hospitals can assist physicians and pharmacists in their efforts to minimize DDIs using simple and relatively inexpensive strategies. Prevention of even one serious DDI may recoup the cost of these measures several times over and, ultimately, go a long way to enhance patient safety.
High alert medications for DDIs*
About the Author(s)
Dr. David Juurlink is a scientist at the Institute for Clinical Evaluative Sciences, an Assistant Professor in the Faculty of Medicine at the University of Toronto and a staff physician in the Divisions of General Internal Medicine and Clinical Pharmacology at Sunnybrook and Women's College Health Sciences Centre (SWCHSC). He is also a Clinical Toxicologist at the Ontario Regional Poison Information Centre at the Hospital for Sick Children.
Dr. Muhammad Mamdani is a scientist at the Institute for Clinical Evaluative Sciences and an Associate Professor in the Faculty of Pharmacy and the Department of Health Policy, Management and Evaluation at the University of Toronto.
Dr. John Iazzetta is Clinical Coordinator of Drug Information Services at SWCHSC and Assistant Professor in the Faculty of Pharmacy at the University of Toronto.
Dr. Edward Etchells is director of the Patient Safety Service and staff physician in the Divisions of General Internal Medicine and Clinical Pharmacology at SWCHSC and Associate Professor of Medicine in the Faculty of Medicine at the University of Toronto.
Be the first to comment on this!
Personal Subscriber? Sign In
Note: Please enter a display name. Your email address will not be publically displayed